From Queasy to Easy: Managing Nausea & Vomiting During Chemotherapy
Chemotherapy medications are used to treat various types of cancer. These medications have a common side effect among them: nausea and vomiting. This side effect can be a huge deterrent when you begin treatment for cancer, especially when it is not effectively managed. However, there are many ways to prepare and prevent this side effect when going through chemotherapy.
What puts me at risk for nausea and vomiting with chemotherapy?
Even though nausea and vomiting are common side effects when taking chemotherapy, certain individuals are at a higher risk for experiencing it:
- Higher doses and more frequent treatment
- Certain chemotherapy medications. For example, cisplatin and dacarbazine have a high risk for nausea and vomiting while methotrexate and bleomycin have a minimal risk for nausea and vomiting
- Women who had bad nausea during pregnancy
- Patients less than 30 years old
- Patients with a history of motion sickness
How long will my nausea and vomiting last?
Nausea and vomiting can occur at many different times throughout your treatment. You can have nausea and vomiting that occurs within 24 hours of receiving treatment or up to 5 days after. You can sometimes even have nausea and vomiting before receiving treatment due to anxiety associated with receiving treatment or from having a past reaction. Knowing when your nausea and vomiting occurs will help your doctor or pharmacist decide what treatment is best for you.
What medications should I take to relieve my nausea?
Your doctor will prescribe you anti-nausea medications with instructions on when to take them to prevent nausea and vomiting. There are many classes of anti-nausea medications, and they work in different ways throughout your body to combat the various ways chemotherapy can trigger nausea and vomiting. If one anti-nausea medication does not work, another one may work better. Here are some common medications you may see prescribed with your chemotherapy regimen:
- Ondansetron (Zofran)
- Fosaprepitant (Emend)
- Dexamethasone (Decadron)
These medications may come as tablets, liquids, dissolvable tablets, injections, patches, or suppositories. Ask your doctor or pharmacist if you are unsure of how to take your medication. It is important to take the medications even if you do not feel sick to prevent nausea from occurring in the first place. If you vomit after taking your medication, contact your doctor or pharmacist to make sure it is safe before taking another one.
Is there anything I can do at home?
Patients can often try home remedies to relieve their side effects in addition to taking their prescribed medications. Maintaining a healthy diet, eating small but frequent meals, and drinking water throughout the day may help, because having an empty stomach has been found to make nausea worse. Some essential oils, like peppermint, have been reported to have an anti-nausea effect. Patients have also found benefit in listening to soothing or distracting music for 30-60 minutes when taking their anti-nausea medications or while receiving chemotherapy.
When should I contact my doctor?
Contact your doctor if you are feeling dehydrated, unable to eat, losing weight, or if you are still experiencing nausea and vomiting even after taking your anti-nausea medications.
Nausea and vomiting are very common side effects for patients taking chemotherapy. Knowing what to expect and how to manage it can better prepare you for treatment, when to call your doctor, and improve your quality of life.